Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 2, NWS Elko, NV

January 8, 20234 counties in Nevada

NWS Elko, NV issued this wind advisory at Jan 8, 2023, 1:26 PM PST for 4 counties in Nevada. It took effect at Jan 9, 2023, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2023, 1:26 PM PST (21:26 UTC)
In effect from
Jan 9, 2023, 10:00 AM PST
Expired
Jan 9, 2023, 7:00 PM PST
In force
9 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS75 KLKN 082126
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
126 PM PST Sun Jan 8 2023

NVZ035-037-040-041-091230-
/O.NEW.KLKN.WI.Y.0002.230109T1800Z-230110T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
126 PM PST Sun Jan 8 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 10 AM to 7 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
3 follow-up statements
988 
WWUS75 KLKN 091013
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
213 AM PST Mon Jan 9 2023

NVZ035-037-040-041-100115-
/O.CON.KLKN.WI.Y.0002.230109T1800Z-230110T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
213 AM PST Mon Jan 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 10 AM to 7 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
890 
WWUS75 KLKN 092054
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1254 PM PST Mon Jan 9 2023

NVZ035-037-040-041-100300-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-230110T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
1254 PM PST Mon Jan 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Southern Lander County and Southern 
  Eureka County, Northwestern Nye County and Northeastern Nye 
  County.

* WHEN...From 10 AM to 7 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Adverse conditions can be expected
  for high profile vehicles along east to west routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
080 
WWUS75 KLKN 100309
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
709 PM PST Mon Jan 9 2023

NVZ035-037-040-041-100415-
/O.EXP.KLKN.WI.Y.0002.000000T0000Z-230110T0300Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
709 PM PST Mon Jan 9 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have begun to lessen across South-Central Nevada this
evening, so the advisories will be allowed to expire. However, the
occasional wind gust could still bring chances of blowing or
drifting snow through the overnight. Please make sure to use
caution while traveling, especially along mountain passes and
summits.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 2:08 AM PST, 11 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 2:08 AM PST, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
208 AM PST Sun Jan 8 2023

.SYNOPSIS...Unsettled conditions will bring precipitation and
breezy winds to northern and central Nevada today into Tuesday.
Dry conditions will return midweek with the chance of more
precipitation next weekend.

&&

.SHORT TERM...Today and Monday

 Today: Precipitation from an Atmospheric River will continue in
Humboldt county and spread into Elko county late this afternoon.
Southwest winds will keep warmer air in place over northern Nevada
allowing for the precipitation in valleys to remain as rain showers.
Most of today's precipitation will remain light with QPF amounts
in the valley locations ranging from 0.01" to 0.04". Temperatures
will remain below freezing in the mountains today resulting in an
additional 2 to 4 inches there through late this evening; highest
in Humboldt county. The precipitation across northern and central
Nevada will in the late evening hours. A weak wave of energy will
move through northern and central Nevada resulting in a period of
increased wind gusts late this morning into the early afternoon
hours. High temperatures today will range from the upper 30s to
the lower 40s; warmest in Humboldt and northern Nye counties. Lows
under continued cloud cover in western Nevada will remain near
freezing while eastern Nevada temperatures under mostly clear
skies drop into the mid- teens by tomorrow morning.

Tomorrow: Another wave of moisture overruns the Sierra Nevada
mountain range and reaches western areas of Humboldt, northern Nye
and portions of Lander counties by late tomorrow morning.  Although
moisture will reach Elko, White Pine and Eureka counties in the
afternoon hours, the highest QPF amounts by late in the evening
hours will remain in Humboldt county where 0.10 to 0.35" are
expected; highest in the mountains.  In contrast, QPF amounts in the
mountains of eastern portions of northern Nevada will range from
0.01" to 0.08". In northern Nye county, precipitation will also be
higher than in surrounding central Nevada counties tomorrow with
mountain locations ranging from 0.05" to 0.50" and valley locations'
QPF amounts closer to 0.05". Southerly to southwesterly winds
will accompany the moisture resulting in temperatures remaining
well above freezing tomorrow. Highs across northern and central
Nevada will be in the 40s. Snow levels will rise to above 6000
feet by the late morning hours across central Nevada.

.LONG TERM...Monday night through next Saturday.

Main area of upper level low pressure is anticipated to remain
off the coast of California. A shortwave in the flow is depicted
crossing the northern sections of California. Some spillover
precipitation will continue through the overnight period into
Tuesday. Strong winds are expected to continue from the previous
day with some the higher wind speeds seen in central Nevada. A
wind advisory may be needed as winds gusts to 45 mph are possible.
Snow levels are going to be around 6000 to 6500 feet. Highs on
Tuesday will be in the mid 30s to low 40s. Snow amounts will be
tricky on Tuesday as snow levels will be going up slightly during
the day, though amounts of an inch or so in the valleys are
possible. The trough and cold front is expected to push through
later Tuesday and into Wednesday. Overnight snow amounts look
minor at a half inch or less in the valleys. Lows will be in the
teens and 20s.

On Wednesday and Thursday, models are depicting upper level
ridging over the western United States. This will bring some
quieter weather to the forecast area. Highs during the day will be
in the 30s and low 40s with overnight lows in the teens and 20s.
Winds will be on the light side. One thing to note is the amount
of snow melt in the valleys and how much the lower atmosphere
moistens for freezing fog potential on these two days.

By Friday and Saturday, the upper ridge is expected to shift east,
which could allow the next weather system to affect the area. Some
showers are noted in the extended with temperatures in the 30s and
40s for highs and teens and 20s for lows.

&&

.AVIATION...Latest model agreement is still on track to see
overnight showers dissipate through the morning hours of Monday.
KEKO still stands as the most likely terminal to still see showers
through the late morning hours. However, snowfall should be light
and impacts to the terminals will be kept minimal. Otherwise, a
brief period of dry conditions will look to follow for the
afternoon and evening hours. VFR conditions should return to all
terminals during this period albeit with some lingering high
ceilings still possible. A new system will look to follow heading
into the overnight of Sunday, which will once again bring impacts
to the terminals for Monday and beyond.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

89/86/94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:25 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine39 hr

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.